Alert archive / Michigan / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 8, NWS Gaylord, MI

May 15, 2025Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 15, 2025, 10:24 PM EDT for Wexford County, Michigan. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2025, 10:24 PM EDT (02:24 UTC)
Expired
May 15, 2025, 11:30 PM EDT
In force
66 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 98 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 8:22 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1413 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1413 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

730 
WUUS53 KAPX 160224
SVRAPX
MIC165-160330-
/O.NEW.KAPX.SV.W.0008.250516T0224Z-250516T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1024 PM EDT Thu May 15 2025

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Wexford County in northern Michigan...

* Until 1130 PM EDT.

* At 1023 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles west of Empire to Brethren to near Baldwin,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Harrietta, Hoxeyville, Mesick, and Yuma around 1035 PM EDT.
  Sherman and Buckley around 1040 PM EDT.
  Boon around 1045 PM EDT.
  Meauwataka around 1050 PM EDT.
  Mitchell State Park and Cadillac around 1055 PM EDT.
  Manton around 1100 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

A Tornado Watch remains in effect until 300 AM EDT for northern
Michigan.

&&

LAT...LON 4417 8582 4451 8582 4451 8533 4417 8534
TIME...MOT...LOC 0223Z 238DEG 39KT 4484 8624 4431 8599 4390 8596 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FEF
2 follow-up statements
893 
WWUS53 KAPX 160256
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1056 PM EDT Thu May 15 2025

MIC165-160330-
/O.CON.KAPX.SV.W.0008.000000T0000Z-250516T0330Z/
Wexford MI-
1056 PM EDT Thu May 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR WEXFORD COUNTY...

At 1055 PM EDT, severe thunderstorms were located along a line
extending from Karlin to near Mesick to 8 miles south of Mitchell
State Park, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Meauwataka, Mitchell State Park, Cadillac, and Buckley around 1100 
  PM EDT.
  Manton around 1110 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM EDT for northern
Michigan.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8582 4451 8582 4451 8533 4417 8534
TIME...MOT...LOC 0255Z 225DEG 31KT 4457 8575 4438 8567 4411 8548 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FEF
840 
WWUS53 KAPX 160337
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1137 PM EDT Thu May 15 2025

MIC165-160347-
/O.EXP.KAPX.SV.W.0008.000000T0000Z-250516T0330Z/
Wexford MI-
1137 PM EDT Thu May 15 2025

...THE SEVERE THUNDERSTORM WARNING FOR WEXFORD COUNTY HAS EXPIRED...

The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been allowed to expire.

A Tornado Watch remains in effect until 300 AM EDT for northern
Michigan.

&&

LAT...LON 4417 8582 4451 8582 4451 8533 4417 8534
TIME...MOT...LOC 0337Z 238DEG 39KT 4481 8522 4462 8514 4435 8495 

$$

FEF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:51 PM EDT, 2 hours 33 minutes earlier. Its key messages:

  • Thunderstorm chances tonight. Watching potential for a line of severe storms, with primary risks being damaging winds and large hail. A non-zero tornado risk is also present.
  • Elevated fire danger Friday.
  • More chances for widespread showers and thunder Friday night, lingering into Saturday as a cold front passes through the region.
  • Cooler than normal temperatures this weekend.
Area forecast discussion, May 15, 7:51 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
751 PM EDT Thu May 15 2025

.KEY MESSAGES...

- Thunderstorm chances tonight. Watching potential for a line of
  severe storms, with primary risks being damaging winds and
  large hail. A non-zero tornado risk is also present.

- Elevated fire danger Friday.

- More chances for widespread showers and thunder Friday night,
  lingering into Saturday as a cold front passes through the
  region.

- Cooler than normal temperatures this weekend.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 244 PM EDT Thu May 15 2025

Current Overview / Pattern Synopsis:

Current conditions overhead are fair with some diurnal CU
bubbling at the moment... Lake Huron shadow blatant on visible
satellite, with the most agitated CU generally hovering over
Leelanau and Benzie counties as temperatures have topped out in
the 70s to lower 80s, with cooler conditions in the 50s and 60s
near the immediate Lake Huron shore.

Upstream... Deepening surface low pressure over SW MN attm,
with attendant warm frontal boundary stretching down the I-90
corridor all the way into northern Ohio. Expecting this front to
continue to lift north and eastward, leading to the development
of a shower / thunderstorm complex over Wisconsin that will
traverse our area early tonight as the warm / occluding front
surges through the region. In its wake, the cyclone dry slot
will become the dominant feature through the day Friday as
enhanced SW flow dominates amid a continuingly pinched pressure
gradient.

Forecast Details:

Rest of today: Likely holding dry for most as temps build into the
70s and 80s. Warmest across NW lower (83-86) due to downsloping SE
winds. Still monitoring the Grand Traverse Bay area for any sort of
development as hi-res guidance still creates a plume of instability
that could touch off a storm in the afternoon hours if lake breeze
processes can materialize. With the current wind field in place, any
storm that develops could easily produce strong winds and hail, but
confidence in this occurring remains very low at this juncture.

This evening - Tonight: Thunderstorm complex set to develop across
the pond in Wisconsin late this afternoon, initially with a semi-
discrete mode. This activity should congeal into a line and march
eastward over Lake Michigan. Timing of this storm complex's passage
remains less than ideal for us, with waning diurnal instability
likely leading to a weakening trend as this feature progresses
eastward. That being said, a pool of moisture along / ahead of the
front may be able to keep some instability alive across the region.
With steepening mid level lapse rates in excess of 8C/km, this in
itself should be enough to at least maintain updrafts through much
of the CWA, barring the marine layer over Wisconsin does not
eviscerate convective processes as this system moves east. In
addition, low level jet support should promote the maintenance of
this line of storms over much of Lake Michigan and much of northern
Michigan. Instability parameters progged at 750-1500 J/KG.

With deep shear in place, certainly enough to support a severe
threat, with the greatest threat favoring west of I-75, with
particular focus on the SW CWA (CAD, MBL, FKS), which matches with
the latest SPC outlook putting that particular region in the Enhanced
Risk (Level 3/5) category for severe storm potential, while the rest
of northern lower is in Slight Risk (2/5) and much of the eastern
Yoop holds in Marginal Risk (1/5). Primary threats will be damaging
straight-line winds, though with those steeper mid-level lapse
rates, certainly a hail threat there too. Tornado threat is low but
non-zero... in the event that any embedded mesovortices from
supercells over Wisconsin can maintain themselves and embed within
the line, certainly could see a brief spin-up with the passage of
the line. Flooding is of minimal concern with this line of storms,
as most areas will receive 30-45 minutes of rainfall, with a fraction
of that timeframe being moderate to heave. Most areas will wind up
with less than 0.25" of rain tonight if any rainfall is realized.

Friday: Clearing out quite considerably as the cyclonic dry slot
moves overhead, though still firmly within the warm sector. Highs
spike right back into the 70s and 80s, with NE lower perhaps making
a run into the upper 80s via downsloping warming. Pinched pressure
gradient will promote excellent mixing with lowered surface
dewpoints in the 40s, bringing RHS down into the 20s. With limited
rainfall anticipated from tonight's storms, this could lead to
elevated fire danger throughout the afternoon Friday. Cold front
from the surface low will approach later in the day, perhaps
introducing a shower chance across NW lower later in the afternoon,
but the bulk of the rain with the cold front will wait until Friday
night (see Long Term forecast for more details).

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Issued at 244 PM EDT Thu May 15 2025

Pattern Forecast: Vertically stacked low pressure is expected to be
situated over northeast MN at the start of the period Friday
evening. Occluded front attendant to this system progged to cross
northern MI Friday evening/night with much cooler/below normal
temperatures to follow for the weekend. By early next week, low
pressure is expected to be pinwheeling across the nation's
midsection with remarkably good long range model agreement keeping
the vast majority, if not all, associated precip to the south of the
forecast area -- leaving dry conditions and near to below normal
temperatures locally.

Forecast Details: Aforementioned occluded front is expected to cross
west to east across northern Michigan Friday evening/night with
occasionally gusty south/southwest winds gradually veering more
northwesterly with time during the day Saturday. Bulk of associated
additional precip with this system is expected Friday evening/night
in the form of showers with some embedded thunderstorms. Some
lingering light shower activity likely to percolate through Saturday
with falling temperatures and continued occasionally gusty winds
giving a rather fall-feel vs. late spring.

Conditions expected to trend drier for Sunday into the start of next
week with continues with winds gradually turning more northeast/
easterly early next week as low pressure ramps up well to our
southwest. As was alluded to above, there's fairly decent model-to-
model and run-to-run consistency keeping the vast majority of
associated precipitation displaced to our southwest. Could a rogue
shower sneak into far southwestern portions of the forecast area as
times through the middle of next week? Sure, but the bulk of Monday -
 Wednesday timeframe looks dry.

Cooler temperatures expected to prevail for much of the long term
with lots of 50s and low 60s for highs. Some frost/freeze concerns
as well, especially Sunday/Monday nights.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 743 PM EDT Thu May 15 2025

Watching a couple of things this evening: first is squall line
advancing across eastern Wisconsin toward Lake Michigan...likely
reaching KMBL around 0200Z...KTVC 0300-0330Z...KPLN 0330Z-
0430Z...and KAPN/KCIU after 0500Z. Gusty winds (likely from the
south/southwest) a good bet with this line of storms as they
pass through...but should only be a 1-2 hours window for this.
Second thing is sneaky area of fog/St over northern Lake Huron
getting pushed toward northeast Lower...and with loss of daytime
heating/mixing concerned about an LIFR fog/St deck spreading
into KAPN after 0100Z through about the time the line of storms
is expected to roll through.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...HAD
LONG TERM...MJG
AVIATION...JPB
Hazardous weather outlook, May 15, 2:38 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
238 PM EDT Thu May 15 2025

MIZ016>018-020>036-041-042-086>088-095>099-161845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
238 PM EDT Thu May 15 2025

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a good chance for thunderstorms this evening through the
early overnight. Some storms could be strong to severe,
especially across northwest lower Michigan. Severe wind gusts and
large hail are the primary severe weather concerns. A few
tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire danger conditions Friday afternoon with very warm
temperatures, breezy conditions, and low RH values.

A few thunderstorms are possible Friday night. Severe weather is
not expected.

Areas of frost will be possible Sunday and Monday nights, primarily
across interior areas of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight due to the potential for
severe thunderstorms.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
238 PM EDT Thu May 15 2025

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a good chance for thunderstorms tonight. Some storms
could be strong to severe, especially over Lake Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few thunderstorms are possible Friday night. Severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight due to the potential for
severe thunderstorms.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:48 PM EDTSpecial Marine WarningAPX117 min
May 15, 9:29 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee76 min
May 15, 10:35 PM EDTSpecial Marine WarningAPX55 min
May 15, 11:13 PM EDTSpecial Marine WarningAPX92 min
May 15, 11:50 PM EDTSevere Thunderstorm WarningAPXGladwin, Missaukee, Roscommon44 min
May 16, 12:13 AM EDTSpecial Marine WarningAPX62 min
May 16, 12:55 AM EDTSpecial Marine WarningAPX95 min
May 16, 1:06 AM EDTSpecial Marine WarningAPX84 min
May 16, 1:07 AM EDTSevere Thunderstorm WarningAPXCheboygan21 min
May 16, 1:13 AM EDTSevere Thunderstorm WarningAPXMackinac32 min
May 16, 1:35 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac40 min
May 16, 7:47 AM EDTSmall Craft AdvisoryAPX48 hr
May 16, 5:12 PM EDTSpecial Weather StatementAPXOscoda48 min
May 16, 5:23 PM EDTSpecial Weather StatementAPXMontmorency52 min
May 16, 6:43 PM EDTSpecial Marine WarningAPX2 hr
May 16, 6:50 PM EDTSpecial Weather StatementAPXMackinac55 min
May 16, 7:33 PM EDTSpecial Marine WarningAPX87 min
May 16, 7:53 PM EDTSevere Thunderstorm WarningAPXLeelanau52 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.